Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 16, 2003, 4:25 PM EDT for Hampden County, Massachusetts. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 16, 2003, 4:45 PM EDT
- In force
- 20 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Hampden County, MA
The radar
The Albany radar (KENX), 126 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 162025
SVRBOX
MAC013-162045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
INCLUDING SPRINGFIELD
* UNTIL 445 PM.
* AT 424 PM...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER
WEST SPRINGFIELD...OR ABOUT 7 MILES WEST OF SPRINGFIELD...MOVING
SOUTHEAST AT 20 MPH. THERE HAVE BEEN A COUPLE OF REPORTS OF
NEAR DIME SIZED HAIL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
AGAWAM AROUND 435 PM
SPRINGFIELD AROUND 440 PM
EAST LONGMEADOW AROUND 445 PM.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
LAT...LON 4217 7271 4205 7284 4205 7249 4214 7257What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:53 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 16, 3:53 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 353 PM EDT SAT AUG 16 2003 .SHORT TERM (TONIGHT AND SUNDAY)... A COLD FRONT MOVING SOUTHEAST TOWARD SOUTHERN NEW ENGLAND WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING. THERE IS THE POSSIBILITY THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE THIS EVENING. THIS FRONT SHOULD PUSH OFFSHORE OVERNIGHT AS HIGH PRESSURE ARRIVES FROM THE LOWER GREAT LAKES. GUIDANCE TEMPERATURES LOOK REASONABLE MARINE...LIGHT WINDS AND SEAS EXPECTED. AVIATION...GENERALLY VFR CONDITIONS TONIGHT AND SUNDAY. LOCALIZED THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WITH GUSTY WINDS AND MVFR CONDITIONS. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE AND UPPER LEVEL FEATURES. SURFACE COLD FRONT JUST SOUTH OF NANTUCKET SHOULD GET MORE OF A SOUTHWARD PUSH FROM THE HIGH PRESSURE SUNDAY NIGHT INTO MONDAY. DRY WEATHER EXPECTED THROUGH THURSDAY. A COLD FRONT IS EXPECTED TO SWEEP ACROSS SOUTHERN NEW ENGLAND FRIDAY. DRIER WEATHER EXPECTED TO RETURN FOR SATURDAY WITH ANOTHER HIGH PRESSURE. GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH THE PERIOD. MARINE...SEAS EXPECTED TO BE 4 FT OR LESS WITH WINDS LESS THAN 20 KTS.. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. BELK
Hazardous weather outlook, Aug 16, 6:55 AM EDT, 9 hours 30 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 655 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH WEDNESDAY. LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES ON THURSDAY. THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLIER-TALBOT
In the hours before
Special weather statement, Aug 16, 1:45 PM EDT, 2 hours 40 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT SAT AUG 16 2003 ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF SOUTHERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS FORMING ACROSS UPSTATE NEW YORK WILL SPREAD EASTWARD INTO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY DOWNPOURS...GUSTY WINDS AND HAIL ACROSS MUCH OF SOUTHERN NEW ENGLAND FROM 2PM TO 8PM THIS EVENING. THERE IS THE SLIGHT POSSIBILITY THAT THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THIS INCLUDES HILLSBOROUGH AND CHESHIRE COUNTIES IN SOUTHERN NEW HAMPSHIRE... MUCH OF CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT. BE ALERT FOR DARKENING SKIES AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO YOUR AREA. BOATERS SHOULD BE ON THE LOOKOUT FOR DEVELOPING THUNDERSTORMS AND TAKE THE PROPER PRECAUTIONS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION HAS ALREADY BEEN REQUESTED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BOX
Special weather statement, Aug 16, 2:34 PM EDT, 1 hour 51 minutes before
MAZ003-008-010-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 234 PM EDT SAT AUG 16 2003 AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3 MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF NORTHAMPTON...MOVING EAST AT 25 MPH. THIS STORM MAY ALSO PRODUCE SMALL HAIL ALONG ITS PATH. THE THUNDERSTORM WILL BE NEAR... HATFIELD AROUND 245 PM HADLEY AND SOUTH HADLEY AROUND 250 PM AMHERST AND GRANBY AROUND 255 PM PELHAM AND BELCHERTOWN AROUND 300 PM DRAG
Special weather statement, Aug 16, 2:57 PM EDT, 1 hour 28 minutes before
MAZ003-004-010-011-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 257 PM EDT SAT AUG 16 2003 AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE... MOVING EAST AT 30 MPH. DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30 MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS. THE THUNDERSTORMS WILL BE NEAR... CHICOPEE AROUND 300 PM LUDLOW AND BELCHERTOWN AROUND 305 PM WILBRAHAM AROUND 310 PM HARDWICK AROUND 315 PM BARRE...WARE AND PALMER AROUND 320 PM OAKHAM AND NEW BRAINTREE AROUND 325 PM DRAG
Local storm report, Aug 16, 3:45 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
345 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM NORTHAMPTON MA WIND DAMAGE
08/16/03 HAMPSHIRE TREES DOWN
0310 PM NORTHAMPTON MA WIND DAMAGE
08/16/03 HAMPSHIRE TREES DOWNSpecial weather statement, Aug 16, 3:56 PM EDT, 29 minutes before
NHZ011-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 356 PM EDT SAT AUG 16 2003 AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH FROM 8 MILES NORTHWEST OF ROCHESTER TO 6 MILES SOUTHWEST OF NEW LONDON TO 9 MILES EAST OF STRATTON...MOVING EAST AT 20 MPH. STRONG THUNDERSTORMS WILL LIKELY BE NEAR... ALSTEAD AROUND 415 PM WALPOLE AROUND 425 PM SURRY AND GILSUM AROUND 445 PM THESE CAN ALSO PRODUCE BRIEF POOR DRAINAGE FLOODING AND SMALL HAIL. DRAG
Special weather statement, Aug 16, 4:24 PM EDT, 1 minute before
CTZ002-003-MAZ011-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 424 PM EDT SAT AUG 16 2003 AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...3 MILES SOUTHWEST OF WEST SPRINGFIELD...OR ABOUT 9 MILES SOUTHWEST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... AGAWAM AROUND 430 PM SPRINGFIELD AROUND 435 PM LONGMEADOW AND EAST LONGMEADOW AROUND 440 PM ENFIELD AROUND 445 PM SOMERS AND HAMPDEN AROUND 455 PM ELLINGTON AROUND 500 PM NOCERA
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:19 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 26 min |
| Aug 16, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | 32 min | |
| Aug 16, 4:54 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 21 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.